Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 33, NWS Pocatello, ID

August 7, 2014Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 7, 2014, 2:13 PM MDT for Blaine County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2014, 2:13 PM MDT (20:13 UTC)
Expired
Aug 7, 2014, 5:00 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 136 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WGUS55 KPIH 072013
FFWPIH
IDC013-072300-
/O.NEW.KPIH.FF.W.0033.140807T2013Z-140807T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
213 PM MDT THU AUG 7 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...

* UNTIL 500 PM MDT

* AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  STRONG THUNDERSTORM PRODUCING HEAVY RAIN CAPABLE OF CAUSING FLASH  
  FLOODING OVER THE BEAVER CREEK BURN AREA.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL WESTERN BLAINE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED FLASH FLOODING OVER THE 
BEAVER CREEK BURN AREA.

&&

LAT...LON 4374 11468 4377 11448 4362 11450 4362 11435
      4353 11428 4347 11451 4348 11452 4349 11456
      4353 11460 4356 11459 4360 11469 4365 11467
      4368 11470

$$

TW
2 follow-up statements
820 
WGUS75 KPIH 072137
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
337 PM MDT THU AUG 7 2014

IDC013-072300-
/O.CON.KPIH.FF.W.0033.000000T0000Z-140807T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
337 PM MDT THU AUG 7 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR WEST
CENTRAL BLAINE COUNTY...

AT 337 PM MDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE MODERATE TO HEAVY RAIN SHOWERS AND THUNDERSTORMS 
PRODUCING FLASH FLOODING OVER THE WARNED AREA. SATELLITE AND RADAR 
IMAGERY SHOW SEVERAL STORMS MOVING OR TRAINING OVER THE AREA. EXPECT 
CONTINUED MODERATE TO HEAVY PRECIPITATION OVER THE BURN AREA.

THESE STORMS WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED FLASH FLOODING OVER THE 
BEAVER CREEK BURN AREA.

&&

LAT...LON 4374 11468 4377 11448 4362 11450 4362 11435
      4353 11428 4347 11451 4348 11452 4349 11456
      4353 11460 4356 11459 4360 11469 4365 11467
      4368 11470

$$

TW
200 
WGUS75 KPIH 072259
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
459 PM MDT THU AUG 7 2014

IDC013-072306-
/O.EXP.KPIH.FF.W.0033.000000T0000Z-140807T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
459 PM MDT THU AUG 7 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM MDT FOR WEST CENTRAL
BLAINE COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS SINCE MOVED SOUTHWEST 
OF THE BEAVER CREEK BURN SCAR AND THE IMMEDIATE THREAT OF FLASH 
FLOODING HAS SUBSIDED. A LINE OF THUNDERSTORMS EAST OF THE BURN SCAR 
IS EXPECTED TO PASS SOUTH OF THE AREA...HOWEVER ANY ADDITIONAL 
THUNDERSTORM ACTIVITY MAY YET NECESSITATE FURTHER WARNINGS. 

LAT...LON 4374 11468 4377 11448 4362 11450 4362 11435
      4353 11428 4347 11451 4348 11452 4349 11456
      4353 11460 4356 11459 4360 11469 4365 11467
      4368 11470

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:14 PM MDT, 59 minutes earlier.

Area forecast discussion, Aug 7, 1:14 PM MDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
114 PM MDT THU AUG 7 2014

.DISCUSSION...THE LOW PRESSURE SYSTEM THAT HAS BROUGHT HEAVY RAIN
TO THE AREA OVER THE PAST COUPLE DAYS IS BEGINNING TO MOVE
EASTWARD. THE LOW IS LOCATED NEAR THE IDAHO/UTAH BORDER AND WILL
CONTINUE TO MOVE EASTWARD THROUGH THE NIGHT. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGHOUT THE
AFTERNOON...MOST NOTABLY IN THE MOUNTAINS AND HIGHLANDS. SIMILAR
TO CONDITIONS ON WEDNESDAY...HEAVY DOWNPOURS ALONG WITH SMALL HAIL
ARE THE PRIMARY THREATS FROM THESE STORMS THIS AFTERNOON AND
TONIGHT.

SLIGHTLY DRIER AIR WILL WORK INTO THE REGION FOR THE WEEKEND.
HOWEVER THE ATMOSPHERE IS STILL VERY MOIST WITH PRECIPITABLE WATER
VALUES AROUND 0.9 INCHES. THE GFS AND NAM BOTH SHOW THUNDERSTORMS
MOVING THROUGH THE CENTRAL MOUNTAINS TOMORROW AFTERNOON...NOT SO
CERTAIN IN OTHER LOCATIONS. WILL ISSUE A FLASH FLOOD WATCH FOR
FRIDAY AFTERNOON PRIMARILY FOR BLAINE COUNTY AND THE BEAVER CREEK
BURN SCAR.

CONVECTION LOOKS A LITTLE MORE WIDESPREAD ON SATURDAY AS AN UPPER
LEVEL SHORTWAVE TROUGH WILL MOVE THROUGH THE REGION. ONCE
AGAIN...HEAVY RAIN IS POSSIBLE WITH THUNDERSTORMS. THE THREAT FOR
ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS WILL PERSIST THROUGH
AT LEAST MIDWEEK AS MODELS CONTINUE TO INDICATE THAT MONSOONAL FLOW
WILL PERSIST OVER THE REGION.

VALLE

&&

.AVIATION...HAVE SHOWERS AND VICINITY THUNDERSTORMS AT ALL TAF SITES
TODAY WITH MOST DEVELOPING NEAR SUN AND BYI EARLY.  EXPECT VFR
CONDITIONS EVEN IN SHOWERS BUT COULD SEE POCKETS OF MVFR IN HEAVIEST
DOWNPOURS.  EXPECT ISOLATED SHOWERS AND THUNDERSTORMS AGAIN FRIDAY
BUT EXPECT COVERAGE TO BE LESS WITH SUN MOST LIKELY SITE TO GET
ACTIVITY.  DO NOT EXPECT STRONG WINDS EXCEPT NEAR THUNDERSTORM
OUTFLOW.
GK

&&

.FIRE WEATHER...THE EXTREMELY MOIST AIRMASS INFLUENCED BY UPPER
LEVEL LOW PRESSURE SYSTEM MOVING THROUGH IDAHO TODAY REMAINS IN
PLACE.   VERY HIGH HUMIDITY CONTINUES WITH WIDESPREAD SHOWERS AND
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS EXPECTED THROUGH EARLY
EVENING.   EXPECT SLIGHTLY DRIER CONDITIONS FRIDAY BUT HUMIDITY
SHOULD REMAIN WELL ABOVE CRITICAL LEVELS.  EXPECT ISOLATED TO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ONCE AGAIN WITH LESS RAIN
COVERAGE EXPECTED.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT IDZ017>025-031-032.

FLASH FLOOD WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
IDZ031.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:29 PM MDTSpecial Weather StatementPIHCuster61 min
Aug 7, 6:39 AM MDTSpecial Weather StatementPIHBingham, Power51 min
Aug 7, 7:51 AM MDTSpecial Weather StatementPIHBannock, Bingham, Power84 min
Aug 7, 3:31 PM MDTSpecial Weather StatementPIHBonneville59 min
Aug 7, 3:42 PM MDTSpecial Weather StatementPIHOneida63 min
Aug 7, 3:49 PM MDTSpecial Weather StatementPIHBonneville56 min
Aug 7, 3:57 PM MDTSpecial Weather StatementPIHMadison63 min
Aug 7, 4:25 PM MDTSpecial Weather StatementPIHBonneville, Madison50 min
Aug 7, 4:27 PM MDTSpecial Weather StatementPIHBlaine63 min
Aug 7, 4:35 PM MDTSpecial Weather StatementPIHPower40 min
Aug 7, 4:48 PM MDTFlash Flood WarningPIHMadison, Teton3 hr
Aug 7, 4:58 PM MDTSpecial Weather StatementPIHBannock47 min
Aug 7, 5:12 PM MDTSpecial Weather StatementPIHJefferson48 min
Aug 7, 5:27 PM MDTSpecial Weather StatementPIHCuster63 min
Aug 7, 5:30 PM MDTSpecial Weather StatementPIHBlaine60 min
Aug 7, 5:49 PM MDTSpecial Weather StatementPIHFremont56 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.